Back to Ask the Diabetes Team Ask the Diabetes Team

From Manchester, England, United Kingdom:

My 6 year old son has had Type 1 diabetes 4 1/2 years now. He is having seizures during the night and his levels are 3.6/3.8 [65-68 mg/dl]. He gets paralysis down the right side of his body. Can these seizures affect his brain function as he is having problems at school?


It is unlikely that your son will suffer permanent harm but it is important to try to stop these seizures happening. This may be easier said than done but your diabetes team will have to consider carefully his insulin regimen, food before bed, etc. On the morning after such an event it is entirely possible that he won't feel well and will not perform well at school. It's also possible that he's having undetected hypoglycaemic episodes while he's at school and so it may be worth arranging for him to check some levels during the day.


Additional comments from Dr. Bill Quick:

This situation might well be clarified by monitoring sugar levels continuously for several days and nights to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System


[Editor's comment: See also The Continuous Glucose Monitoring System: "What you don't know can hurt you." JSH]

Original posting 31 May 2000
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.